Nebraska, 2010

Heat in Nebraska, August 2, 2010

August 2, 2010 · NWS OAX · 8 events in 8 counties and zones

Temperatures reached the 90s to around 100 degrees during the afternoon and early evening of August 2nd across southeast Nebraska. When combined with dew point temperatures in the upper 70s to lower 80s, heat index values climbed into the 105 to 115 degree range for several hours and in the southeast Corner of Nebraska they even briefly touch 120 degrees.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Temperatures reached the 90s to around 100 degrees during the afternoon and early evening of August 2nd across southeast Nebraska. When combined with dew point temperatures in the upper 70s to lower 80s, heat index values climbed into the 105 to 115 degree range for several hours and in the southeast Corner of Nebraska they even briefly touch 120 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 2, 10:28 AM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 2, 10:28 AM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1128 AM CDT MON AUG 2 2010

.DISCUSSION...

MAIN FORECAST CONCERN CONTS TO BE CONVECTION AND HEAT. 12Z UPPR
AIR ANLYS INDCD A TYPICAL SUMMER TYPE PATTERN ACRS THE CONUS WITH
UPPR LVL RIDGE OVR THE SE US AND QUASI-ZONAL FLOW OVER THE CNTRL
AND NRN US. LITTLE IN THE WAY OF SIG SHRTWV ENERGY IS VISIBLE IN
THE UPPR AIR ANLYS OR IN WATER VAPOR IMAGERY THIS MRNG. SOME HINT
IN THE WIND FIELD AT H7 OF A SHRTWV TROF OR SHEAR AXIS FM THE
DAKOTAS INTO WRN NEB. OTHERWISE MID-LVL LAPSE RATES WERE SEASONABLE
OVR THE REGION WITH THE BEST H5 TO H7 DELTA-T OVR THE HIGH PLAINS
FM MT INTO NW NEB. THIS WAS CAPPING A MOIST BOUNDARY LAYER WITH
+15 H85 DEWPOINTS FM THE UPPR MS RIVER VALLEY SW INTO NEB AND THEN
INTO THE SE US. 15Z SFC ANLYS INDCD LO PRES OVR NRN KS WITH THE
OUTFLOW BOUNDARY FM OVERNIGHT CONVECTION EWD THRU NE KS AND INTO
NRN MO. ANOTHER LO PRES CENTER WAS LOCATED VOR MN WITH A SFC TROF
TRAILING SW INTO WRN NEB.

GOING FORECAST IN PRETTY GOOD SHAPE SO FAR. AREA PROFILERS AND
VWP'S INDC OUTFLOW BOUNDARY IS PRETTY SHALLOW AND THUS DO EXPECT
THIS TO MIX OUT AND/OR LIFT NWD THRU THE AFTN ALLOW FOR SE NEB AND
SW IA TO BAKE THIS AFTN AND HEAT ADVRY LOOKS GOOD THERE. AREAS A
LITTLE FARTHER N MORE IN QUESTION AS PERSISTENT CONVECTION OVR NE
NEB AND W-CNTRL IA IS LIKELY TO CONT TO REINFORCE OUTFLOW COOLER
AIR WITH WINDS MORE ERLY IN THESE LOCATIONS. THUS HAVE CANCELED
ADVRY FOR THE METRO...ALTHOUGH WARM AND MUGGY CONDITIONS ARE STILL
EXPECTED.

AS FAR AS CONVECTION...THERE ARE A NUMBER OF SCENARIOS THAT COULD
PLAY OUT TODAY. FIRST...ATMOSPHERE OVR THE CNTRL...AND MOST OF
THE SRN CWA...IS EXPECTED TO BECOME STRONGLY UNSTABLE THIS AFTN
GIVEN THE QUALITY OF THE LO LVL MOISTURE AND SEASONABLY STEEP MID
LVL LAPSE RATES WITH MLCAPE OF 3000 J/KG. SHEAR /ESPECIALLY LO
LVL/ WL BE MARGINAL TODAY...BUT GIVEN THE LO LVL ERLY FLOW N OF
THE OUTFLOW BOUNDARY AND 40 KT MID LVL WRLY FLOW...BULK SHEAR OF
30 TO 35 KTS POSSIBLE. CONVECTION CONTS TO PERSISTENT IN WAA BAND
FM NEAR BVN TO DSN. IF THIS CONTS INTO THE AFTN...SOME POTENTIAL
THIS COULD BECOME SFC BASED AS INSTABILITY BUILDS OVER E-CNTRL NEB
AND SW IA THIS AFTN. MODELS PROG AT LEAST MID LVL WAA TO CONT...SO
THIS IS POSSIBLE. IF THIS CONVECTION DOES NOT PERSIST INTO THE
AFTN AND BECOME SFC BASED...GIVEN THE CAPPING IN THE WARM SECTOR
AND NEAR THE BOUNDARY...AFTN INITIATION MIGHT BE DIFFICULT. WL
CONT WITH SOME CHC POPS THRU THE AFTN NEAR THIS CURRENT BAND A
LITTLE S IN CASE CONVECTION DOES PERSIST AND BECOME SFC BASED.
OTHER CONVECTION LIKELY TO DEVELOP ALNG THE SFC TROF FM SD INTO
WRN NEB AND THIS IS LIKELY TO MOV INTO NE NEB THIS EVNG. AS FAR AS
SVR CHCS...GIVEN THE INSTABILITY AND SHEAR...ISO SVR SEEMS
POSSIBLE. WARM MID LVL TMPS MAKES HAIL /ESPECIALLY VERY LARGE
HAIL/ LESS LIKELY...BUT GIVEN THE THERMODYNAMIC PROFILE...SOME
WIND SEEMS POSSIBLE WITH THE TORNADO THREAT VERY LOW GIVEN WEAK LO
LVL SHEAR.

UPDATES ALREADY OUT.

BOUSTEAD

&&

.PREV DISCUSSION... /ISSUED 214 AM CDT MON AUG 2 2010/

DISCUSSION...
CHANCES FOR THUNDERSTORMS...SEVERE WEATHER AND HEAVY RAIN OVER THE
NEXT SEVERAL DAYS...AND HEAT ADVISORY TODAY...ARE THE PRIMARY
FORECAST CONCERNS.

WEAK UPPER RIDGING OF YESTERDAY HAS FLATTENED OUT OVER THE NORTHERN
PLAINS AS SHORTWAVE EJECTED OUT OF NORTHWEST U.S. TROUGH. A SECOND
SHORTWAVE IN THE MONSOONAL SUBTROPICAL FLOW MOVED OUT OF THE ROCKIES
DURING THE EVENING AND WAS SPARKING CONVECTION OVER A GOOD PART OF
NEBRASKA THIS MORNING. AREAS OF HEAVY RAIN ARE LIKELY THIS MORNING
NEAR AND NORTH OF THE PLATTE RIVER AS THIS CONVECTION TAPS TROPICAL
MOISTURE PLUME ACROSS OUR NORTH. WILL CONTINUE MENTION OF SCATTERED
STORMS FOR THE FIRST HALF OF THE MORNING BEFORE SHORTWAVE EXITS TO
OUR EAST.

SHOULD SEE A PERIOD OF DRY WEATHER LATE MORNING AND EARLY AFTERNOON
AS ATMOSPHERE RELOADS FOR LATER TODAY AND TONIGHT. COLD FRONT
CURRENTLY OVER SOUTH DAKOTA AND NORTHWEST NEBRASKA WILL MOVE/BRIDGE
SOUTHEAST INTO THE CWA THIS AFTERNOON...AIDED BY MORNING CONVECTION.
HAVE FOLLOWED A GFS FRONTAL POSITION FOR THIS AFTERNOON AS NAM SEEMS
TOO AGGRESSIVE GIVEN VERY WARM AIR TO OUR SOUTH SURGING NORTH. LOW
LEVEL MOISTURE WILL ALSO INCREASE MARKEDLY AS SOUTH WINDS DRAW MID
70S DEW POINTS FROM SOUTHEAST KANSAS INTO THE CWA.
EVAPOTRANSPIRATION WILL ALSO CONTRIBUTE TO BOOST AFTERNOON DEW
POINTS INTO THE UPPER 70S FOR A GOOD PART OF OUR AREA...ESPECIALLY
NEAR AND JUST NORTH OF WHERE FRONTAL BOUNDARY SETS UP LATER IN THE
DAY...PROBABLY ABOUT 30 MILES NORTH OF INTERSTATE 80. VERY WARM LOW
LEVEL AIR WILL RESIDE SOUTH OF THE FRONT WITH UPPER 90S A GOOD BET
IN SOUTHEAST NEBRASKA...WHILE LOWER 90S ARE FORECAST NEAR AND SOUTH
OF THE FRONT. THIS COMBINED WITH MID TO UPPER 70S DEW POINTS WILL
PUT HEAT INDICES AT OR ABOVE 105 THIS AFTERNOON...SO HAVE POSTED A
HEAT ADVISORY FOR THE SOUTH HALF OF THE CWA. MAY SEE LOWER HEAT
INDICES IN OUR SOUTHWEST WHERE MIXING COULD LOWER DEW POINTS INTO
THE 60S SOUTH AND WEST OF LINCOLN...BUT STILL CLOSE TO ADVISORY
LEVELS AND NOT CONFIDENT IN AMOUNT OF LOW LEVEL DRYING.

THE HEAT AND HUMIDITY WILL ALSO SPARK CONVECTION LATE TODAY AND
TONIGHT. AREAS SOUTH OF THE FRONT WILL HAVE A SIGNIFICANT CAP TO
OVERCOME...AND MODELS ARE BEARISH ON CONVECTION THERE. THUS HAVE
MAINTAINED ONLY LOW POPS IN OUR SOUTH. COOLER MID LEVEL TEMPS SHOULD
AID IN THUNDERSTORM DEVELOPMENT NEAR AND NORTH OF THE FRONT WHERE
MUCAPES APPROACH 3000 J/KG AND 40KTS OF 0-6KM SHEAR IS FORECAST.
INSTABILITY AND SHEAR PARAMETERS SUGGEST INITIAL DEVELOPMENT MAY
PRODUCE SUPERCELLS...BUT A QUICK TRANSFORMATION INTO MULTICELLS
LIKELY GIVEN NEARLY PARALLEL ASPECT OF SHEAR VECTOR TO FRONTAL ZONE.
LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREAT...BUT CAN NOT
RULE OUT A TORNADO POSSIBILITY NEAR FRONTAL BOUNDARY...ESPECIALLY
EARLY IN THE DEVELOPMENT STAGE.

CONVECTION WILL WORK EAST WITH TIME DURING THE EVENING...AND WILL
LIKELY BE EAST OF THE CWA BY TUESDAY MORNING. AGAIN ATMOSPHERE WILL
RELOAD DURING THE DAY AS FRONT SAGS SOUTH AND LOW LEVEL MOISTURE
POOLS. CAPPING WILL LIKELY HOLD OFF ANY CONVECTION UNTIL MID LEVEL
COOLING OVERSPREADS THE AREA WITH APPROACH OF SIGNIFICANT SHORTWAVE
ADVERTISED BY GFS/ECMWF. AGAIN THIS MORNINGS GFS FORECAST SOUNDINGS
ARE SHOWING VERY HIGH ELEVATED CAPE VALUES TUESDAY NIGHT...ON THE
ORDER OF 2000-3000 J/KG WHEN 850 AIR IS LIFTED. HAVE UPPED POPS
TUESDAY NIGHT ACROSS ALL OF THE CWA...WITH THE INTERSTATE 80
CORRIDOR THE AXIS OF HIGHEST THREAT FOR STORMS WITH HEAVY RAIN AND
HAIL.

STORMS WILL SLOWLY EXIT THE CWA TO THE EAST WEDNESDAY...AND COULD
LINGER IN THE EAST WEDNESDAY EVENING. HAVE MAINTAINED LOW POPS
WEDNESDAY NIGHT FOR THIS POSSIBILITY. AND FOR NOW...IT LOOKS LIKE
THURSDAY WILL BE DRY. AND THE REST OF THE FORECAST LOOKS RELATIVELY
DRY WITH THE EXCEPTION OF SATURDAY NIGHT WHEN WARM ADVECTION
CONVECTION IS AGAIN POSSIBLE.

DERGAN

AVIATION...
TAF SITES KOFK/KOMA/KLNK

06Z TAFS

SCT -TSRA THIS MORNING AT KOFK AND KOMA SHOULD MOVE OUT OF THE AREA
BY 12Z WITH VFR CONDITIONS EXPECTED TO FOLLOW. SCT CU DECK LIKELY TO
DEVELOP THIS AFTERNOON WITH ANOTHER SHOT OF -TSRA AT KOFK THIS
AFTERNOON AND EVENING. STORMS COULD DEVELOP SOUTH INTO KOMA BUT
UNCERTAINTY IS TOO LARGE TO ADD TO TAFS AT THIS POINT.

KERN

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR NEZ066>068-078-
     088>093.

IA...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR IAZ079-080-090-091.

&&
Hazardous weather outlook, Aug 2, 10:37 AM CST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1137 AM CDT MON AUG 2 2010

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-030645-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1137 AM CDT MON AUG 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND TONIGHT...MAINLY ALONG AND NORTH OF A LINE FROM SEWARD TO
NEBRASKA CITY TO RED OAK LINE. LARGE HAIL AND DAMAGING WINDS WILL
BE THE PRIMARY HAZARDS.

VERY WARM AND HUMID AIR WILL MOVE BACK INTO THE REGION AHEAD OF A
NEARLY STATIONARY FRONT SETTING UP ACROSS EASTERN NEBRASKA AND
SOUTHWEST IOWA. HIGH INSTABILITY AND SUFFICIENT SHEAR WILL EXIST
LATE THIS AFTERNOON FOR SEVERE STORMS TO FIRE ALONG AND NORTH OF A
FRONT...GENERALLY ALONG AND NORTH OF INTERSTATE 80. WHILE A FEW
SUPERCELLS COULD FORM INITIALLY...MULTICELL CLUSTERS WILL LIKELY
BE THE PRIMARY STORM MODE...WITH DAMAGING WINDS THE PRIMARY
HAZARD. SOME ISOLATED HAIL UP TO THE SIZE OF QUARTERS WILL ALSO BE
POSSIBLE. HEAVY RAIN IS A CONCERN WITH ANY OF THE STORMS. THE STORMS
SHOULD MOVE EAST OF THE AREA BETWEEN MIDNIGHT AND SUNRISE TUESDAY.

IN ADDITION...ANOTHER HOT AND HUMID DAY IS IN STORE MONDAY
AFTERNOON FOR MOST OF THE AREA. HEAT INDICES WILL RANGE BETWEEN
105 AND 110 SOUTH OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. A
HEAT ADVISORY IS POSTED FOR THESE AREAS. THE HEAT INDEX WILL REACH
100 IN AREAS TO THE NORTH.

MINOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER DOWNSTREAM
FROM PLATTSMOUTH THROUGH RULO. MINOR FLOODING IS ALSO EXPECTED
ALONG THE LITTLE SIOUX RIVER NEAR TURIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH WEDNESDAY NIGHT. THE
GREATEST THREAT FOR SEVERE STORMS DURING THIS TIME APPEARS TO BE
TUESDAY NIGHT AS A MID LEVEL LOW PRESSURE SYSTEM ROLLS THROUGH
NEBRASKA AND IOWA. LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN WILL
BE THE PRIMARY HAZARDS.

FLOODING IS EXPECTED TO CONTINUE ALONG THE MISSOURI RIVER
DOWNSTREAM FROM NEBRASKA CITY FOR THE NEXT SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION BE NEEDED LATE THIS AFTERNOON AND
EVENING.

In the hours before

Local storm report, Aug 2, 12:45 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
145 PM CDT MON AUG 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     TSTM WND DMG     6 E COLUMBUS            41.43N 97.24W
08/02/2010                   COLFAX             NE   EMERGENCY MNGR

            THUNDERSTORM WINDS BLEW THE ROOF OFF A FARM
            OUTBUILDING...BROKE A WINDOW OF A HOUSE AND BLEW THE ROOF
            OFF OF TRAILER HOUSE. TIME ESTIMATED BY RADAR.

&&

RCHERMOK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heat. Local standard time, as filed.

Heat, Richardson

When
August 2, 1:00 PM CST to 7:00 PM CST
Where
Richardson forecast zone
Reported by
Official NWS Observations
Coordinates
40.125, -95.717 (the zone’s center; the record gives no point)

Temperatures reached the mid 90s during the afternoon of August 2nd and remained around 90 into the evening hours. When combined with dew point temperatures in the upper 70s to lower 80s, heat index values climbed into the 108 to 120 degree range for several hours.

Heat, Jefferson

When
August 2, 1:00 PM CST to 7:00 PM CST
Where
Jefferson forecast zone
Reported by
Official NWS Observations
Coordinates
40.176, -97.143 (the zone’s center; the record gives no point)

Temperatures reached the mid 90s to around 100 during the afternoon of August 2nd and remained around 90 into the evening hours. When combined with dew point temperatures in the 70s, heat index values climbed into the 105 to 110 degree range for several hours.

Heat, Gage

When
August 2, 1:00 PM CST to 7:00 PM CST
Where
Gage forecast zone
Reported by
Official NWS Observations
Coordinates
40.262, -96.689 (the zone’s center; the record gives no point)

Temperatures reached the mid 90s to around 100 during the afternoon of August 2nd and remained around 90 into the evening hours. When combined with dew point temperatures in the 70s, heat index values climbed into the 105 to 110 degree range for several hours.

Heat, Pawnee

When
August 2, 1:00 PM CST to 7:00 PM CST
Where
Pawnee forecast zone
Reported by
Official NWS Observations
Coordinates
40.132, -96.237 (the zone’s center; the record gives no point)

Temperatures reached the mid 90s during the afternoon of August 2nd and remained around 90 into the evening hours. When combined with dew point temperatures in the 70s to around 80, heat index values climbed into the 105 to 115 degree range for several hours.

Heat, Johnson

When
August 2, 1:00 PM CST to 7:00 PM CST
Where
Johnson forecast zone
Reported by
Official NWS Observations
Coordinates
40.393, -96.265 (the zone’s center; the record gives no point)

Temperatures reached the mid 90s during the afternoon of August 2nd and remained around 90 into the evening hours. When combined with dew point temperatures in the 70s to around 80, heat index values climbed into the 105 to 115 degree range for several hours.

Heat, Nemaha

When
August 2, 1:00 PM CST to 7:00 PM CST
Where
Nemaha forecast zone
Reported by
Official NWS Observations
Coordinates
40.388, -95.850 (the zone’s center; the record gives no point)

Temperatures reached the mid 90s during the afternoon of August 2nd and remained around 90 into the evening hours. When combined with dew point temperatures in the 70s to around 80, heat index values climbed into the 105 to 115 degree range for several hours.

Heat, Otoe

When
August 2, 1:00 PM CST to 7:00 PM CST
Where
Otoe forecast zone
Reported by
Official NWS Observations
Coordinates
40.649, -96.135 (the zone’s center; the record gives no point)

Temperatures reached the mid 90s during the afternoon of August 2nd and remained around 90 into the evening hours. When combined with dew point temperatures in the 70s to around 80, heat index values climbed into the 105 to 110 degree range for several hours.

Heat, Cass

When
August 2, 1:00 PM CST to 7:00 PM CST
Where
Cass forecast zone
Reported by
Official NWS Observations
Coordinates
40.910, -96.141 (the zone’s center; the record gives no point)

Temperatures reached the mid 90s during the afternoon of August 2nd and remained around 90 into the evening hours. When combined with dew point temperatures in the 70s to around 80, heat index values climbed into the 105 to 110 degree range for several hours.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 243581, 243582, 243584, 243585, 243586, 243587, 243589, 243590.